Fluorouracil is a common drug we use with colorectal cancer. One of the things that you should look out for, especially if you’re getting what’s called the bolus shot, is what’s called coronary vasospasm. And what that basically means is, your coronary artery spasms and gives you all of the symptoms of a heart attack, and even looks like it on an EKG. There is a reversal agent for this, but it should be probably recognized to relieve that spasm. It can also cause diarrhea and what’s called mucositis, which is painful lesions in your mucosal tissues or in your mouth, hand-foot syndrome, which is pain and possibly blistering on your hands and feet. But it can also cause balance issues. What’s called ataxia or basically neurotoxicity. So if you start experiencing these over time on your treatment for colorectal cancer, or if you’re using Fluorouracil, it may be a toxicity.
Other things your doctor may be looking out for is your bilirubin and whether it’s elevated. It can cause what’s called cholestatic jaundice. So basically the bilirubin and biliary system in your liver can just become static, causing an elevation. It can also cause what’s called biliary stenosis, which is why we often get your liver enzymes or your chemistries. One important thing to know is 3 to 5% of Americans could be DPD deficient. This is an enzyme that if you’re deficient in, you will have great symptoms far worse than really the average person if you’re deficient in the enzyme, when you get Fluorouracil. That presents as massive diarrhea, huge drops in your bone marrow numbers, including your platelets and your white blood cells that help you clot, as well as getting that mucositis or painful lesions in your mouth and hands and feet as well.